Maryland, 2016

Hail and Damaging Winds in Maryland, June 16, 2016

June 16, 2016 · NWS LWX · 6 events in 4 counties and zones

A low pressure system tracking from the Great Lakes into New England dragged a cold front through the Mid-Atlantic during the evening hours. Ahead of the front, with the region in the warm sector, the combination of moisture and warm air advection produced moderate levels of instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A low pressure system tracking from the Great Lakes into New England dragged a cold front through the Mid-Atlantic during the evening hours. Ahead of the front, with the region in the warm sector, the combination of moisture and warm air advection produced moderate levels of instability. This with deep layer shear of 25-35 knots was conducive for the development of thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 16, 1:32 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 16, 1:32 PM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
232 PM EDT THU JUN 16 2016

.SYNOPSIS...
Low pressure system and cold front will slide southeast across
the region over the remainder of the day and tonight. High
pressure from southern Canada will then build across the area
through the weekend. A cold front will slide southeast into the
area Tuesday night into Wednesday.

&&

.NEAR TERM /THROUGH FRIDAY/...
Closed low now located over eastern Michigan and northern Ohio will
push southeastward and towards the region over the remainder of
the afternoon and evening. Stalled surface boundary also
noticeable bisecting the region from about central MD and through
DC. South of the warm front...air temperatures have warmed into
the the upper 80s to near 90 degrees. On the cooler side of the
boundary, northeast flow has kept sites in the 70s. Areas of
clearing have allowed between 500 and 1500 J/KG of MLCAPE to
develop from about DC south and westward, and stronger winds aloft
are moving in overhead as upper trough approaches from the
northwest. 0-6KM wind shear of up to around 40 knots is noted
moving into the region on the SPC mesoanalysis page.

Seeing an initial round of convection ongoing that has fired off
of remnant MCS from earlier this morning, with second round now
initiating across eastern Ohio that will progress eastward across
the region later this evening. Because of this, a Severe
Thunderstorm Watch has been issued for the entire region until 10
PM. Thinking greatest threats will be damaging winds, but large
hail also a possibility, and even a possible tornado as
directional shear exists along the low level boundary. As far as
timing, greatest threat is expected to exist from 4-9PM for
northern/western areas, and 6-10 PM for the DC Metro area and
points east. Region of greatest concern likely to be from DC
south/west on warm side of low level boundary.

Besides the severe threat...we also have potential heavy rain.
Flash flood watch in effect this evening and tonight. Portions of
Maryland already saw 0.5-1.0" of rain this morning. Expecting
additional heavy rain amounts with convection this afternoon, but
greater threat exists when closed low tracks south the DC region
overnight and strong low level jet develops, ushering in moisture
rich air with precipitable water values possibly in excess of 2".
Greatest threat of localized flash flooding currently thought to
exist in far northern VA, across DC, and into central Maryland.

The system will slide southeast of us through the day Friday with
rain diminishing and some clearing likely later on. Highs will be
notably cooler across the board with the Canadian air mass pushing
in.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
High pressure building into the area Friday night into Saturday, as
surface low sinks to the south. Low to our south will promote
onshore flow, which will keep temperatures a few degrees below
normal. Lots of sun combined with low dewpoints will make for a
rather pleasant day Saturday.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Sunday will be similar to Saturday (though a few degrees warmer), as
high pressure is anchored over the mid-Atlantic. Low-level
warming/moistening will continue into Monday and Tuesday as
west/southwest flow develops.

Next chance for precipitation arrives Tuesday afternoon into
Wednesday as cold front sinks southward into the area.

High pressure returns behind the front with dry and seasonably
pleasant weather returning Wednesday and Thursday.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Brief period of VFR this afternoon will give way to increasing showers
and thunderstorms later this afternoon and into tonight with
periods of MVFR/IFR expected. Some of the thunderstorms may also
contain damaging winds and large hail. Rain persists overnight
with sub-VFR conditions likely persisting in both visibilities
and ceilings. Conditions gradually improve Friday.

VFR conditions will prevail late Friday evening through Monday, with
high pressure under control. Next chance for precipitation arrives
Tuesday into Wednesday as cold front sags into the area.

&&

.MARINE...
Low pressure system and cold front passing through tonight will
bring northeasterly winds to SCA levels tonight and at least
through Friday night with winds gradually decreasing through
Saturday afternoon as surface low sinks to our south. No SCA
concerns Sunday through early next week with high pressure under
control.

&&

.TIDES/COASTAL FLOODING...
As northeasterly flow continues into the weekend, water levels may
approach action and minor flood stages at our more sensitive
sites, especially Annapolis and SW DC Waterfront with tonight's
and Friday night's high tide cycles.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through late tonight for DCZ001.
MD...Flash Flood Watch through late tonight for MDZ003>006-011-013-
     014-501>506.
VA...Flash Flood Watch through late tonight for VAZ026>031-039-040-
     051>054-501-502-505>507.
WV...Flash Flood Watch through late tonight for WVZ050>053-055-
     501>504.
MARINE...Small Craft Advisory from 6 PM this evening to 6 AM EDT
     Saturday for ANZ532>534-537-540-541-543.
     Small Craft Advisory from 6 AM to 6 PM EDT Friday for ANZ530-
     535-536-538.
     Small Craft Advisory from 6 AM Friday to 6 AM EDT Saturday for
     ANZ542.
 	 Small Craft Advisory from 6 PM this evening to 6 PM EDT Friday
	 for ANZ531-539.

&&

SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MSE
LONG TERM...MSE
AVIATION...MM/MSE
MARINE...MM/MSE
TIDES/COASTAL FLOODING...MM
Hazardous weather outlook, Jun 16, 1:12 PM EST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
212 PM EDT THU JUN 16 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-171815-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
212 PM EDT THU JUN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH 261 IS IN EFFECT UNTIL 10 PM THIS
EVENING.

A FLASH FLOOD WATCH IS IN EFFECT FROM 5 PM THIS AFTERNOON UNTIL 6
AM FRIDAY MORNING FOR MOST OF THE GREATER BALTIMORE- WASHINGTON
METROPOLITAN AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-171815-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
212 PM EDT THU JUN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH 261 IS IN EFFECT UNTIL 10 PM THIS
EVENING.

A FLASH FLOOD WATCH GOES INTO EFFECT AT 5PM FOR NORTHERN AND
CENTRAL PORTIONS OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON.

The radar

The Sterling radar (KLWX), 108 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Allegany

When
June 16, 2:45 PM EST
Where
Allegany County, Belle Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.700, -78.330

A three foot in diameter maple tree was uprooted onto a construction trailer.

Hail, Washington

When
June 16, 2:48 PM EST
Where
Washington County, 2.11 mi NW of Forest Park
Measured
1.5 in hail
Reported by
Public
Coordinates
39.720, -78.330

Thunderstorm Wind, Washington

When
June 16, 2:57 PM EST
Where
Washington County, 0.53 mi E of Hancock
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.700, -78.170

Multiple trees were reported down in the Hancock area.

Thunderstorm Wind, Allegany

When
June 16, 5:03 PM EST
Where
Allegany County, 0.53 mi W of Moscow
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.550, -79.010

A tree was down on Laurel Run Rd.

Thunderstorm Wind, Charles

When
June 16, 8:24 PM EST
Where
Charles County, 2.97 mi SSW of Ironsides
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.460, -77.170

Multiple trees were down on Ironsides Rd.

Thunderstorm Wind, St. Mary'S

When
June 16, 8:59 PM EST
Where
St. Mary'S County, 2.27 mi ENE of Budds Creek
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.410, -76.790

A tree was down in the 27000 block of Tin Top School Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2016Every state in 2016This day in weather historyWarnings in Maryland, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644468, 644469, 644470, 644471, 644472, 644473.